Hail, Midland
- When
- May 17, 3:28 PM CST to 3:33 PM CST
- Where
- Midland County, 7.86 mi E of Baden
- Measured
- 2.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.074, -101.786
An upper level low pressure system was approaching the region from the west. There was a dryline across the Permian Basin and Lower Trans Pecos which aided in atmospheric lift.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
An upper level low pressure system was approaching the region from the west. There was a dryline across the Permian Basin and Lower Trans Pecos which aided in atmospheric lift. There were lots of boundaries from previous thunderstorms across the area. High values of moisture, instability, and wind shear were present. These conditions resulted in thunderstorms that produced hail, strong winds, and flash flooding across the Permian Basin and the Lower Trans Pecos.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 17, 1:04 PM CST, 2 hours 24 minutes earlier.
Area Forecast Discussion National Weather Service Midland/Odessa TX 204 PM CDT Mon May 17 2021 .DISCUSSION... Weak upper ridge over the area this morning giving way to cut off low approaching from the west. The low was over AZ at 12z and will be moving into NM this evening and lift to the CO/NM border by Tuesday morning. This low will slowly wobble east Tuesday opening up into a trough as it moves over the Panhandle Wednesday. As this happens the next upper low will move over WA and start working down the West Coast reaching CA Thursday as high pressure returns to W TX and SE NM. This low will wobble across the Great Basin Thursday through Saturday before weakening and getting pulled NE. Temperatures will be a few degrees cooler Tuesday in the 80s with some 90s closer to the Rio Grande as a weak front sags into the area Tuesday. Readings will warm back to near normal Wednesday and Thursday then decrease slowly through the weekend. Looking at the potential for severe wx this afternoon and tonight. SWODY1 has a moderate risk for most of the Northern and part of the Central Permian Basin. No storms expected across the west. Dryline expected to set up this afternoon with storms developing on it. Have all the ingredients for severe wx... lots of boundaries...high cape over 3000J... directional and speeds shear... daytime heating... and steep lapse rates. Very large hail will be the main concern with these storms but damaging wind and a few tornadoes possible. Also may see locally heavy rain... MAF 12z sounding had PW over an inch with dewpts into the mid 60s pushing into the region. More severe wx possible this coming weekend. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 60 82 60 87 / 70 30 10 10 Carlsbad 55 85 56 89 / 10 0 10 0 Dryden 66 94 67 89 / 40 10 10 10 Fort Stockton 61 88 61 89 / 40 0 0 10 Guadalupe Pass 55 79 57 81 / 0 0 0 0 Hobbs 53 82 55 85 / 30 10 10 10 Marfa 48 81 47 85 / 10 0 0 0 Midland Intl Airport 60 85 60 88 / 50 10 10 10 Odessa 60 85 60 89 / 40 10 10 10 Wink 58 88 58 91 / 30 0 10 0 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 80/72
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 208 PM CDT Mon May 17 2021 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-181915- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 208 PM CDT Mon May 17 2021 /108 PM MDT Mon May 17 2021/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight Severe storms are expected this afternoon through tonight. The main threats will be damaging winds and large to very large hail, although a tornado or two may also be possible. Heavy rainfall will be possible with these storms and localized flooding may occur. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Severe storms are expected through Tuesday morning with the potential for very large hail across the Permian Basin and Lower Trans Pecos. Localized flooding may be possible, along with a tornado or two and damaging winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely. Please relay any information about observed severe weather to the NWS while following all local, state and CDC guidelines. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
Special Weather Statement
National Weather Service Midland/Odessa TX
404 PM CDT Mon May 17 2021
TXZ051-052-062-063-172145-
Midland TX-Martin TX-Glasscock TX-Howard TX-
404 PM CDT Mon May 17 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GLASSCOCK...NORTHEASTERN
MIDLAND...SOUTHWESTERN HOWARD AND SOUTHEASTERN MARTIN COUNTIES UNTIL
445 PM CDT...
At 403 PM CDT, Doppler radar was tracking a strong thunderstorm near
Greenwood, moving northeast at 30 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Midland, Big Spring, Greenwood, Stanton, Forsan, Lomax, Big Spring
Country Club, Courtney, Big Spring McMahon-Wrinkle Airpark, Stanton
Municipal Aiport, Elbow and Spraberry.
This includes Interstate 20 between mile markers 143 and 177.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify rapidly, so be certain to monitor local
radio stations and available television stations for additional
information and possible warnings from the National Weather Service.
&&
A Tornado Watch remains in effect until 1100 PM CDT for western
Texas.
LAT...LON 3188 10181 3206 10203 3233 10165 3224 10144
3201 10126
TIME...MOT...LOC 2103Z 247DEG 30KT 3198 10182
87Special Weather Statement National Weather Service Midland/Odessa TX 414 PM CDT Mon May 17 2021 TXZ075-082-172200- Pecos TX-Terrell TX- 414 PM CDT Mon May 17 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PECOS AND NORTH CENTRAL TERRELL COUNTIES UNTIL 500 PM CDT... At 414 PM CDT, Doppler radar was tracking a strong thunderstorm 21 miles northwest of Sanderson, moving northeast at 30 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. This storm will remain over mainly rural areas of southeastern Pecos and north central Terrell Counties. A Tornado Watch remains in effect until 1100 PM CDT for southwestern Texas. LAT...LON 3026 10272 3044 10286 3079 10223 3040 10202 TIME...MOT...LOC 2114Z 246DEG 27KT 3040 10262 87
The national radar mosaic for the moment the first event began.
13 hail, 1 flash flood. Local standard time, as filed.
Heavy rain produced flash flooding near Elbow. There were roads flooded and cars were stranded. The cost of damage is a very rough estimate.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, May 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 954708, 954709, 954710, 954711, 954713, 954714, 954715, 954735, 954716, 954722, 954731, 954732, 954733, 954734.